Category: 

What Is the Difference between Ibuprofen and Paracetamol?

Article Details
  • Written By: Marlene de Wilde
  • Edited By: Nancy Fann-Im
  • Last Modified Date: 29 July 2018
  • Copyright Protected:
    2003-2018
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Globally, cold weather is 20 times deadlier than hot weather; moderately cold days actually cause the most deaths.  more...

August 21 ,  1959 :  Hawaii became the 50th state to enter the Union.  more...

Ibuprofen and paracetamol are both over-the-counter pain relievers. The difference between them is that ibuprofen has anti-inflammatory properties and paracetamol does not. Ibuprofen and paracetamol can both be used for relieving a high temperature and fever, but the former is preferred for longer term use.

Paracetamol is the more popular choice and is gentler on the stomach than ibuprofen. There is usually no need to take the medication with or after meals, as it can be taken on an empty stomach. Ibuprofen, on the other hand, has a tendency to irritate the stomach lining, so it should only be used if food has been eaten first.

The drugs can be taken together by anyone over 16 years of age if symptoms are not helped by using just one of them. Care must be taken, however, to make sure dosages do not exceed the recommended amounts. Paracetamol in particular can be dangerous if too much is taken, but because it has fewer side effects, it should be the first choice for mild to moderate pain and fever relief. The two drugs together should not be given to young children and babies, as doing so could make the child's health worse.

Ad

Paracetamol affects the production of prostaglandins, which are substances in the body released in response to illness and injury. The production of these chemicals in the brain is blocked by the paracetamol and so the pain is not so keenly felt. In cases of fever, the medication acts on the area of the brain that is responsible for controlling temperature.

The difference between ibuprofen and paracetamol is the anti-inflammatory property of the former, which makes it more suitable for inflammation caused by various diseases and disorders such as rheumatism and arthritis. It also reduces pain and swelling that result from sprains. Ibuprofen inhibits the injured cells from making and releasing prostaglandin; thus, the brain does not get the pain message. The anti-inflammatory action may take longer to work than the painkilling effect, which should kick in almost immediately.

Many cough and cold medicines already contain ibuprofen and paracetamol, so taking extra medication may lead to an overdose. Ibuprofen and aspirin should never be taken together, as it could lead to stomach problems such as ulcers and gastritis. Though side effects are rare, too much paracetamol can cause liver or kidney failure, which can be fatal, and an ibuprofen overdose can lead to nausea, vomiting, dizziness and headaches.

Ad

You might also Like

Recommended

Discuss this Article

anon332924
Post 3

If your gp has any concerns you would be in the hospital. If you had damaged internal organs via paracetamol poisoning, you would be in ICU. Consider yourself lucky, and don't do this again. You might not live to tell the story.

Heavy vomiting is consistent with paracteamol poisoning. In spite of this, the liver is the most regenerative organ in the body. If you survive the first 24-72 hours, then you're likely to make a full recovery. Watch out for yellowing of the skin and the white areas of your eyes. This is called jaundice and is indicative of serious liver damage.

If you see this yellow discolouration get to the emergency room immediately, tell them what you have taken and that you need aceetylcysteine and methionine.

anon332400
Post 2

You should be OK if you weigh over 70kgs.

anon313045
Post 1

I took five ibuprofens together at once and then 12-15 panadols. Could I have stomach lining damage and liver damage? It was almost two weeks ago and I had only eaten that day some fruit and olives. I vomited about 12-15 times so would I be OK? I saw a gp and then got a blood test done to see if I have damage to my liver. I haven't found out yet and will in a couple of days when go back.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email